Alert archive / Missouri / Special Weather Statements in 2023

Special Weather Statement, NWS Kansas City, MO

June 18, 2023Bates County, Cass County, Missouri

NWS Kansas City, MO issued this special weather statement at Jun 18, 2023, 4:21 AM CDT for Bates County, Cass County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2023, 4:21 AM CDT (09:21 UTC)
Expired
Jun 18, 2023, 5:00 AM CDT
In force
39 min
Issued by
NWS Kansas City, MO
Hail
0.25 in
Wind
40

Counties Bates County, MO, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS83 KEAX 180921
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
421 AM CDT Sun Jun 18 2023
 
MOZ037-043-044-053-054-181000-
Bates MO-Cass MO-Johnson MO-Henry MO-Jackson MO-
421 AM CDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of Cass, western Henry,
northern Bates, southern Jackson and western Johnson Counties through
500 AM CDT...

At 421 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisonville, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
Hill, Greenwood, Peculiar, Butler, Holden, Adrian, Garden City,
Archie, Lake Winnebago, Lone Jack, Urich, Freeman, Montrose,
Creighton and East Lynne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3822 9449 3890 9460 3891 9399 3856 9389
      3821 9386
TIME...MOT...LOC 0921Z 181DEG 23KT 3861 9436 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

BMW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jun 18, 3:09 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 18, 3:09 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
309 AM CDT Sun Jun 18 2023

.Discussion...
Issued at 309 AM CDT SUN JUN 18 2023

Key Messages:

- Rain Showers and Thunderstorms Through Mid Afternoon Today

- Warm and Humid This Week

Discussion:

Stronger H5 short-wave axis is currently moving across Central
Kansas early this morning. The convective complex that developed in
western Kansas in response to this short-wave is still moving, but
has weakened substantially. It has lasted long enough and has become
an MCV that is clearly evident on satellite imagery and composite
radar mosaics. Expecting this short-wave trough and associated vort
max to continue eastward across the entire forecast area through
this afternoon. Ahead of the MCV, a warm and moist boundary layer is
still in place, with about 1000 to 1500 J/kg of MLCAPE. At this time
MLCAPE parcels are rather well capped off, with 150 J/kg of CIN.
There have been scattered showers and weak thunderstorms this
morning ahead of the main H5 height falls with stronger diffluence
over western Missouri. The large scale lift along with the
approaching MCV is likely providing just enough convergence above
the cap to help promote these. As has been the story for the past
few days though, the mid to upper-level flow remains weak, and so
does the deep layer shear. Even with the enhanced vorticity lobe
with this short-wave, 0-6km bulk shear values in our forecast area
struggle to reach 25 kts. Therefore, the new development ahead of
the main MCV has failed to organize, and has been relatively short-
lived. Overnight CAMs indicate this trend continuing for much of the
early morning hours. A brief downpour is not completely out of the
question given the large amount of moisture transport into the
region over the past 36 hours, with PWATS between 1.50 and 1.75
inches. GLM data has not detected any lightning activity yet, but
deeper updrafts may be able to develop some ice crystals that could
result in lightning activity as forcing increases through the
morning hours. The MCV and the short-wave trough that it is attached
to, will arrive in the western CWA between 09-10z this morning, and
slowly move eastward while cyclonically rotating showers across the
area. There is quite a bit of cloud cover ahead of this system,
which will greatly limit further destabilization this afternoon.
Therefore, the 1500 J/kg of MLCAPE is about all that any storms
around this MCV will be able to tap into. The CAPE profiles will not
be nearly as robust as yesterday. Lapse rates between 1000-700mb as
depicted by RAP/HRRR soundings are around 7.0 to 7.5 C/km. Perhaps
the RAP/HRRR are a bit over-mixed considering the cloud cover that
is moving in. However, this is still strong enough that few vigorous
updrafts could get going, resulting in a storm producing small hail
and gusty winds. Given that the instability is less, expectation
would be for the majority of storms this afternoon to remain sub-
severe. Areas along Interstate 44 and southward will have better
severe probabilities as the flow is better there (better shear for
organization), and that portion of the MCS follows a stronger
instability gradient. Once again storm-relative flow for most of
these storms in our forecast area will be very weak, thus most
updrafts while they may get deep will be relatively narrow. With the
slower storm motions though, do anticipate a few efficient rain
producers this afternoon. Overnight runs of the synoptic scale
ensembles favor an additional 0.25 to 0.75 inches of QPF through
this afternoon, especially south of Hwy. 36. The HREF mean is also
in this same ballpark. The HREF probability-matched mean does show a
few pockets of 1 to 2 inches. This is not widespread, a but few of
the stronger showers/storms this afternoon may concentrate something
like this over a narrow area. Flash Flood Guidance though is still
around 2 inches in one hour, or 2.5 to 3.0 inches in 3 hours, thus
not presenting a major hydro threat. CAM solutions move the last of
the activity out of the eastern forecast area between 18z-20z this
afternoon. This aligns with the propagation of the associated H5
short-wave. Subsidence on the backside of the exiting short-wave
should clear out the precipitation, and may help to clear out the
skies by the late afternoon and evening hours.

For rest of the week, closed-low system associated with stronger PV
anomaly over the Pacific Northwest amplifies an H5 ridge across much
of the Central CONUS for the week. This will result in low-level
meridional flow, sending temperatures back into the upper 80s and
lower 90s through much of this week. Depending on how much return
moisture flow the area sees, airmass thunderstorms and showers are
possible at times. But there is no signal for any organized activity
for much of the week. The next signal that produces any accumulating
QPF is not until Friday. With respect to temperatures, NBM
confidence in widespread upper to lower 90s has increased for MaxTs.
The inner quartiles for most locations is now between 89 and 92,
with the 10th and 90th percentile spreads generally from 86 to 94
degrees.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1215 AM CDT SUN JUN 18 2023

Rain shower and thunderstorm activity over Central Kansas will
slowly rotate toward the KC metro during the early morning hours
of Sunday. While a few pop up showers are possible anytime now,
the the bulk of the activity is expected to arrive around 09-10z
timeframe. A few embedded thunderstorms are possible with these
showers. The system as a whole will be somewhat slow to move. Will
allow rain showers to prevail between 09-14z timeframe at certain
TAF sites this morning, with an hour or two of thunderstorms and
vicinity thunderstorms possible. Most ceilings associated with the
activity so far has been MVFR. There has been few and scattered
IFR bases. For now will place lower end VFR bases, and will amend
as needed. If heavier downpour occurs directly over the terminal,
a brief period of IFR visibility is possible. Most convective
activity should clear the KC metro terminals between 15-17z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Krull
Aviation...Krull
Hazardous weather outlook, Jun 18, 4:04 AM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
404 AM CDT Sun Jun 18 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-190915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
404 AM CDT Sun Jun 18 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Rain showers and thunderstorms are forecast this morning and
 afternoon. A few stronger thunderstorms are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 18, 4:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
421 AM CDT Sun Jun 18 2023

MOZ037-043-044-053-054-181000-
Bates MO-Cass MO-Johnson MO-Henry MO-Jackson MO-
421 AM CDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of Cass, western Henry,
northern Bates, southern Jackson and western Johnson Counties through
500 AM CDT...

At 421 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisonville, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
Hill, Greenwood, Peculiar, Butler, Holden, Adrian, Garden City,
Archie, Lake Winnebago, Lone Jack, Urich, Freeman, Montrose,
Creighton and East Lynne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3822 9449 3890 9460 3891 9399 3856 9389
      3821 9386
TIME...MOT...LOC 0921Z 181DEG 23KT 3861 9436

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:12 PM CDTSpecial Weather StatementEAXNodaway33 min
Jun 18, 8:20 AM CDTAreal Flood AdvisoryEAXAndrew, Buchanan, DeKalb3 hr
Jun 18, 12:44 PM CDTSpecial Weather StatementEAXAdair31 min
Jun 18, 1:23 PM CDTSpecial Weather StatementEAXMacon37 min
Jun 18, 1:37 PM CDTSpecial Weather StatementEAXAdair38 min
Jun 18, 1:50 PM CDTSevere Thunderstorm WarningEAXAdair, Schuyler25 min

Nearby

Special Weather Statements in Missouri, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.